Heterotopic ossification (HO) is a known complication of hip arthroscopy. Little is known about the factors that lead to HO after hip arthroscopy.Purpose:
The aim of this study was to evaluate the effect of nonsteroidal anti-inflammatory drugs (NSAIDs) and other operative variables on the development of HO.Study Design:
Cohort study; Level of evidence, 3.Methods:
A total of 357 consecutive cases of hip arthroscopy were retrospectively reviewed over a 3-year period. Routine NSAID prophylaxis was not performed for the first 117 cases. Prophylaxis with naproxen for 3 weeks was then routinely prescribed for the remaining 240 cases. Complete follow-up was available for 288 of the original 357 cases. The presence of HO and its characteristics were recorded for each patient, along with baseline demographic and surgical variables. Odds ratios and logistic regression were used to identify causal factors for HO.Results:
The incidence of HO in cases in which the patient did not receive NSAID prophylaxis was 25.0% (23/92) versus 5.6% (11/196) of cases in which the patient received NSAIDs. Patients who received no NSAID prophylaxis were 13.6 times more likely to develop HO postoperatively (95% confidence interval, 2.44-75.5; P = .003). Comparing just mixed-type femoroacetabular impingement resections, patients who received no NSAID prophylaxis were 16.6 times more likely to develop HO postoperatively (95% confidence interval, 2.2-126.0; P = .006). Multivariate logistic regression identified the performance of a mixed-type femoroacetabular impingement resection (P = .011) and the absence of NSAID prophylaxis (P = .003) as predictors of HO development. The majority of HO cases (29/34) occurred in patients with mixed-type femoroacetabular impingement who had both osteochondroplasty and acetabuloplasty. Complications of NSAID therapy in this study population included acute renal failure, hematochezia from acute colitis, and gastritis.Conclusion:
Routine NSAID prophylaxis reduces but does not eliminate the incidence of HO in patients undergoing hip arthroscopy. Heterotopic ossification was more likely to develop in patients undergoing acetabuloplasty along with osteochondroplasty and in those who did not receive prophylactic postoperative NSAIDs. Side effects from the investigated NSAID regimen can be serious and should be weighed against the potential benefits in preventing the formation of HO.